Facebook Pixel

What are the long term effects of estrogen and progesterone loss in a young woman?

By September 7, 2010 - 10:18pm
Rate This

I am 33 years old and I had my right Ovary and Fallopian Tube removed at age 12. I had pretty regular periods for about 10 years after the surgery. In my early 20's, I was no longer having periods and was put on birth control pills so my body could get the hormones it needed. In my late 20's, I stopped taking the pills due to financial reasons. Last year when I went in to have my annual pap smear, I was having vaginal dryness and painful intercourse so the nurse practitioner suggested I start using Premarin cream. I used it for a few months and didnt notice much difference. This year I went to see a Urologist and explained that I haven't had a period for years and was not on any oral medicine and he was concerned. What are the long term effects on my body due to the lack of hormones? What are the risks of using hormone replacement for such an extended period? Is it better to use oral meds or vaginal cream? Can vaginal atrophy with very painful intercourse be alleviated with hormone replacement?

Add a Comment3 Comments

Hi Tjones

It sounds like you more or less have gone into menopause. Hormones can relieve the vaginal symptoms. The effects of not having the hormones are the effects of menopause. We have a lot of information on it: http://www.empowher.com/condition/menopause/definition

Have you asked your gynecologist all of your questions? That would be the best person to ask because that provider will know you medical history. Generally speaking, the cream seems to work best for the vaginal atrophy.

There are sometimes concerns with re-starting hormones after not having them for a while. It is usually recommended that you go straight onto the hormones when you go through menopause (if you want to go on them at all) and then stay on them. Some of the risks of taking hormones are thought to be greater if you start them after a break of not having them. Risks can include blood clots, which is why it is so important to have a frank discussion with your provider about all of this.

If you don't find what you need in the articles I pointed you to or have further questions, please let us know and we'll do our best to help answer them. Thank you for writing.

September 9, 2010 - 6:50am
(reply to Cary Cook BSN RN)

Thanks for your answer Cary. I am a pt. at the Health Department because I don't have insurance so I am waiting on a referral to go through for a Gynecologist. I have been waiting 2 months so far for that referral. Whenever I get in to see them I will ask all of my questions. A couple weeks ago, I went in to have my annual pap and explained my situation. The nurse practitioner gave me some low dose birth control pills to take while waiting to see the Gynecologist. Hopefully no major harm will be done. I will keep my fingers crossed.

September 10, 2010 - 11:58am
(reply to tjones)

I didn't mean to worry you. It statistically raises risks somewhat, but it doesn't mean you'll have a clot. I always think it is good to be aware, you know?

Smoking would raise your risk as well, and symptoms would likely be chest pain and severe shortness of breath, or swelling, pain and redness in one extremity.

As I said, I didn't mean to make you worry. Please let us know what the gynecologist recommends for you. This is a problem for many women, and it is always helpful to hear someone's experience.

September 10, 2010 - 5:17pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Can't Find Something?

HERWriter Guide

Have a question? We're here to help. Ask the Community.

ASK Moderation Guidelines

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!